Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 14, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 14, 2022, 4:53 PM EDT for Medina County, Summit County, Ohio. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2022, 4:53 PM EDT (20:53 UTC)
- Expired
- May 14, 2022, 6:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Medina County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 31 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:08 PM EDT | HAIL 1 | 4 Nw Pigeon Creek, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WUUS51 KCLE 142053 SVRCLE OHC103-153-142200- /O.NEW.KCLE.SV.W.0014.220514T2053Z-220514T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cleveland OH 453 PM EDT Sat May 14 2022 The National Weather Service in Cleveland has issued a * Severe Thunderstorm Warning for... Northeastern Medina County in northeastern Ohio... Western Summit County in northeastern Ohio... * Until 600 PM EDT. * At 452 PM EDT, a severe thunderstorm was located 7 miles southeast of Brunswick, or 9 miles east of Medina, moving east at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Akron, Medina, Cuyahoga Falls, North Royalton, Barberton, Wadsworth, Norton, Hinckley, Fairlawn, Richfield, Boston Heights, Peninsula, Montrose-Ghent and Pigeon Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4112 8185 4128 8176 4126 8149 4099 8161 TIME...MOT...LOC 2052Z 286DEG 13KT 4118 8170 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Lombardy
2 follow-up statements
839
WWUS51 KCLE 142117
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
517 PM EDT Sat May 14 2022
OHC103-153-142200-
/O.CON.KCLE.SV.W.0014.000000T0000Z-220514T2200Z/
Medina OH-Summit OH-
517 PM EDT Sat May 14 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN MEDINA AND WESTERN SUMMIT COUNTIES...
At 516 PM EDT, a severe thunderstorm was located near Brunswick, or 7
miles northeast of Medina, moving east at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail along with a heavy
downpour.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Akron, Medina, Cuyahoga Falls, North Royalton, Barberton, Wadsworth,
Norton, Hinckley, Fairlawn, Richfield, Boston Heights, Peninsula,
Montrose-Ghent and Pigeon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4112 8185 4128 8176 4126 8149 4099 8161
TIME...MOT...LOC 2116Z 285DEG 11KT 4119 8175
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lombardy225
WWUS51 KCLE 142151
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
551 PM EDT Sat May 14 2022
OHC103-153-142200-
/O.EXP.KCLE.SV.W.0014.000000T0000Z-220514T2200Z/
Medina OH-Summit OH-
551 PM EDT Sat May 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEDINA AND
WESTERN SUMMIT COUNTIES WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4112 8185 4128 8176 4126 8149 4099 8161
TIME...MOT...LOC 2150Z 286DEG 13KT 4116 8163
$$
LombardyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:48 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 14, 3:48 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 348 PM EDT Sat May 14 2022 .SYNOPSIS... A weak upper trough will exit the region tonight followed by a second trough approaching from the western Great Lakes Sunday. This trough and associated low pressure system will cross the region Sunday night dragging a cold front through the area. A secondary cold front will move through late Monday followed by high pressure Tuesday. The next low pressure system will approach by Wednesday. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Scattered showers and thunderstorms continue to develop this afternoon as moisture advection continues to increase across the region between a deamplifying mid/upper trough over the Upper Midwest/western Great Lakes and old upper closed low lifting out of the Mid Atlantic region. Since the lower Great Lakes and Ohio Valley are in between these features, forcing is weak despite seasonably high moisture (PWATs of 1.1 to 1.3 inches per NAEFS Ensemble Situational Awareness Table). This is leading to a weakly sheared environment with deep layer shear limited to about 6 to 13 knots. Another way to visualize the lack of forcing and shear is by looking at 850-300 mb mean wind which is only around 10 knots on the latest mesoanalysis. This is causing convection to move very little this afternoon, slowly drifting in all directions, dropping locally heavy rain. We received a report 1.25 inches of rain in 15 minutes from one cell over southern Holmes County early this afternoon, and given the pulse convection environment and MLCAPE of 1000-1500 J/Kg with LI's averaging -5 to -7, scattered slow moving storms will continue. CAMS and radar trends suggest the best coverage will be from now through late afternoon, so have likely to categorical PoPs gradually tapering through the evening. Severe weather is not a concern given the lack of shear, but one area to watch for a possible severe storm would be NW Ohio. A weak impulse/shortwave ejecting out of the upstream trough is igniting a somewhat more organized line of convection along a weak surface trough, and this could produce isolated wind damage if any cold pools can organize. Expect the convection to diminish rather quickly after sunset this evening with most areas dry overnight. Added patchy fog to some far southern areas where heavier rainfall today could lead to radiation fog around valleys and waterways. Lows tonight will fall into the upper 50s/low 60s. For Sunday, the old upper low finally shears out and ejects through the NE CONUS as a new shortwave begins to reamplify the mid/upper trough over the western Great Lakes. This will support continued warm/moist advection across the Ohio Valley and lower Great Lakes ahead of the digging mid/upper trough, but convective coverage should be less than what occurred Saturday due to some subsidence and the exit of the old upper low. Kept PoPs limited to slight chance Sunday afternoon gradually increasing Sunday evening as the trough approaches. The trough will swing through the region Sunday night with the axis becoming negatively tilted through Michigan by 12Z Monday. This combined with the left exit of an 80-100 knot H3 jet streak will allow a deepening surface low to progress across Lake Erie and southern Ontario dragging a cold front into the region. Increasing deep layer shear and a 35-40 knot low-level jet in response to the greater upper forcing will allow for a more organized round of showers/storms Sunday night, and the SPC maintains a marginal risk for our entire area in the day 2 convective outlook. However, The overnight timing should keep any severe threat localized with damaging winds being the main threat. Highs Sunday will continue to reach the upper 70s/low 80s with muggy dew points in the low 60s, but Sunday night will begin to cool off with lows in the mid/upper 50s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Mid/upper shortwave trough will be pivoting ENE across the lower Great Lakes on Monday. Surface low and attendant cold front will be moving east of the area during the day, with diminishing pops into the afternoon, but still low chances lingering into the evening as secondary mid level energy rotates through the area. Broader upper trough establishes over eastern Canada, leaving the local area in a northwest flow regime. This will result in slightly cooler temperatures but generally dry conditions, as mid level energy rotation through the trough generally stays north of Lake Erie through Tuesday night. Highs Monday will generally range from the mid 60s to low 70s across the area, with temperatures a few degrees cooler on Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The long term will be characterized by increasing heat and humidity through the end of the week, as upper level ridging amplifies over the eastern CONUS. A warm front will lift northward across the local area Thursday into Friday, which may be the focus for scattered convection. Falling heights and weak frontal forcing may work eastward into the region by the weekend, resulting in increasing shower/thunderstorm chances. High temps by Friday and Saturday will approach the mid 80s, with upper 80s not out of the question. && .AVIATION /18Z Saturday THROUGH Thursday/... Low confidence forecast in terms of timing thunderstorms this afternoon at the TAF sites. Showers and thunderstorms are developing now, and believe the best window to see a thunderstorm at any TAF site is early to late afternoon (18-22Z), but leftover showers will continue to be scattered around the area through early tonight. Limited tempo groups for thunder and VCTS to 2 to 3 hour windows since these cells will not last long, but it is almost impossible to say when exactly one may pass over a terminal. Brief MVFR or IFR will occur in any thunderstorm with heavy rainfall and variable winds, but VFR will otherwise prevail through the TAF period with dry conditions generally expected later tonight through Sunday morning. Outlook...Non-VFR possible in showers and thunderstorms Sunday afternoon through Monday. && .MARINE... Quiet on the lake through the remainder of the weekend, however will need to watch for increasing winds late Monday and Monday night as low pressure strengthens and moves northeast of the lake. Some models are showing a compact area of west/northwest winds of 20-25 kts moving across the lake behind the low. This may result in a brief period of small craft advisory conditions, but will monitor trends over the next day or two for increasing confidence in this solution. Later Monday night into Tuesday, generally west to northwest flow across the lake expected before ridging builds east across the lake midweek. A warm front should lift north across the lake by the end of the week, with easterly flowing becoming southerly by the weekend. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Garuckas NEAR TERM...Garuckas SHORT TERM...Greenawalt LONG TERM...Greenawalt AVIATION...Garuckas MARINE...Greenawalt
Hazardous weather outlook, May 14, 3:35 AM EDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 335 AM EDT Sat May 14 2022 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-150745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 335 AM EDT Sat May 14 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. Strong thunderstorms with the potential for wind gusts and hail are possible today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 14, 1:18 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
118 PM EDT Sat May 14 2022
OHZ038-141745-
Holmes OH-
118 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of southwestern Holmes
County through 145 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glenmont, or 9 miles southwest of Millersburg, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Killbuck and Glenmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8218 4052 8218 4059 8202 4045 8186
TIME...MOT...LOC 1717Z 329DEG 8KT 4049 8207
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GreenawaltSpecial weather statement, May 14, 3:39 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
339 PM EDT Sat May 14 2022
OHZ013-014-023-142030-
Geauga OH-Trumbull OH-Ashtabula Inland OH-
339 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of northwestern
Trumbull, southeastern Geauga and southwestern Ashtabula Counties
through 430 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlefield, or 9 miles southeast of Chardon, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middlefield, North Bloomfield, Orwell, Burton, West Farmington,
Parkman and Huntsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4153 8082 4129 8095 4132 8100 4135 8101
4135 8106 4142 8121 4158 8111
TIME...MOT...LOC 1938Z 296DEG 8KT 4148 8108
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GaruckasSpecial weather statement, May 14, 4:26 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
426 PM EDT Sat May 14 2022
OHZ010-011-020-021-142115-
Summit OH-Medina OH-Lorain OH-Cuyahoga OH-
426 PM EDT Sat May 14 2022
...Strong thunderstorms will impact portions of southern Cuyahoga,
eastern Medina, northern Summit and east central Lorain Counties
through 515 PM EDT...
At 425 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Parma to near Grafton. Movement was southeast
at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rain could cause ponding of water on the
roadways.
Locations impacted include...
Cleveland, Medina, Parma, Cuyahoga Falls, Strongsville, Brunswick,
North Royalton, Hudson, Twinsburg, Macedonia, Chippewa Lake, Garfield
Heights, Maple Heights, Parma Heights, Broadview Heights, Brook Park,
Berea, Middleburg Heights, Brecksville and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 8139 4101 8187 4124 8206 4145 8173
TIME...MOT...LOC 2025Z 312DEG 6KT 4137 8175 4125 8194
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LombardySpecial weather statement, May 14, 4:31 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
431 PM EDT Sat May 14 2022
OHZ006-008-142115-
Wood OH-Sandusky OH-
431 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of west central
Sandusky and eastern Wood Counties through 515 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowling Green, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of water is also possible on roadways.
Locations impacted include...
Bowling Green, Gibsonburg, Pemberville, Haskins, Luckey, Bradner,
Wayne, Portage, Jerry City and Tontogany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4139 8377 4153 8361 4139 8333 4119 8357
TIME...MOT...LOC 2030Z 307DEG 18KT 4140 8360
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LombardyThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:15 AM EDT | Areal Flood Advisory | CLE | Ottawa | 3 hr |
| May 14, 1:18 PM EDT | Special Weather Statement | CLE | Holmes | 27 min |
| May 14, 3:39 PM EDT | Special Weather Statement | CLE | Geauga | 51 min |
| May 14, 4:26 PM EDT | Special Weather Statement | CLE | Medina | 49 min |
| May 14, 4:31 PM EDT | Special Weather Statement | CLE | Wood | 44 min |
| May 14, 4:54 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Medina | 3 hr |
| May 14, 5:13 PM EDT | Special Weather Statement | CLE | Mahoning | 47 min |
| May 14, 5:34 PM EDT | Areal Flood Advisory | CLE | Hancock, Seneca, Wood | 2 hr |
| May 14, 5:56 PM EDT | Special Weather Statement | CLE | Medina | 49 min |
| May 14, 5:59 PM EDT | Areal Flood Advisory | CLE | Mahoning, Trumbull | 3 hr |
| May 14, 6:31 PM EDT | Special Weather Statement | CLE | Stark | 44 min |
| May 14, 6:39 PM EDT | Areal Flood Advisory | CLE | Portage, Stark, Summit | 29 min |
| May 14, 6:49 PM EDT | Severe Thunderstorm Warning | CLE | Stark, Summit | 45 min |
| May 14, 6:59 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Medina, Wayne | 27 min |
| May 14, 7:05 PM EDT | Areal Flood Advisory | CLE | Medina | 72 min |
| May 14, 7:08 PM EDT | Flash Flood Warning | CLE | Portage, Stark, Summit | 4 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.